Food, drug interactions have many causes

By Jennifer Burke/Catholic Courier    |    07.01.2010
Category: Health


ROCHESTER -- A group of senior citizens got a crash course on food and drug interactions June 23 at The Heritage, part of St. Ann's Community. During the course of the one-hour seminar presented by in-house experts at St. Ann's, they learned how anything from metabolism to grapefruit can impact a particular medication's effectiveness.

"It's not going to be the same reaction with every person," noted Christine Freeley, St. Ann's director of pharmacy.

Freeley and Katherine Streeter, chief clinical dietician, led the seminar, which was part of The Heritage Health Series, a series of four free, hourlong presentations held at The Heritage, 1450 Portland Ave.

Streeter and Freeley said while there aren't many hard and fast rules when it comes to predicting an individual's reaction to a specific combination of food and medications, there are several general guidelines that, when followed, can minimize risk.The first is to keep the lines of communication open between you and your doctor, Streeter said.

"Just make sure that your doctor knows what it is you're taking, even if it's just garlic (supplements)," she said.

Garlic supplements, for example, are known to decrease the effectiveness of Coumadin, a commonly prescribed blood-thinning medication. Small amounts of garlic ingested in food probably won't have an effect on Coumadin, but excessive amounts of garlic or garlic supplements might, Streeter added.

Even individuals who haven't changed their diets or started taking dietary supplements should still keep in touch with their doctors regularly. It's normal for an individual's kidney functions to start to decrease as the person ages, and this will have a direct impact on that person's metabolism, Freeley said.

"When your kidney functions start to decrease it's time for the doctor to make some changes to your medication dosages," she said.

Freeley also suggested those taking medications and supplements should make a list of what they're taking and the dosage of each pill or supplement, and keep that list with them at all times.

"If they happen to find themselves in the emergency room, that's the last place you're going to remember what dose of medicine you're on," Freeley said.

Having such a list also can help prevent two physicians from prescribing for a single patient two different courses of treatment for the same condition. Such duplication can be deadly, Freeley said, citing the example of one woman who found herself in the hospital after two doctors prescribed conflicting treatments for her.

Freeley also suggested individuals stick to one pharmacy when filling their prescriptions.

"That's the best way to catch any potential drug interactions, and you certainly want to tell your doctor or pharmacists about over-the-counter medications or herbal supplements you might be taking," she said.

Moderation is just as important as communication when it comes to preventing food and drug interactions, Streeter said.

"There are a lot of foods that will interact with medications, but it's generally in large amounts that most people wouldn't eat," she noted.

Some studies have pointed to a link between the consumption of cranberry juice and decreased Coumadin effectiveness, but many of the people in those studies drank more cranberry juice than the average person, Freeley said.

Consistency also is key when it comes to everything from herbal supplements to regular meals, Streeter added.

"Stick with the same herbal brand. Not all herbals are created equal," she said. "Because they're considered food supplements, not medicine, the Food and Drug Administration doesn't regulate them as they would prescription medications."

Once your doctor has adjusted your dosage according to the supplements, medications and foods you regularly ingest, switching to another kind of supplement or medication or dramatically changing your diet could cause food and drug interference, Streeter said.

"The best advice I can give is to do things in moderation," Streeter said. "Make sure your doctor knows what you're doing and don't forget to get your bloodwork checked regularly."

EDITOR'S NOTE: The next seminar in the Heritage Health Series will be held July 28 and will focus on stroke and heart-attack prevention. For the full schedule of St. Ann's presentations and seminars, call 585-697-6000 or visit the St. Ann's Community website at www.stannscommunity.com and click on the News and Events button.

 

Copyright © 2010 Catholic Courier, Inc. All rights reserved. Linking is encouraged, but republishing or redistributing, including by framing or similar means, without the publisher's prior written permission is prohibited.

Sign up for our FREE weekly e-newsletters!

Choose from news (Monday), leisure (Thursday) or worship (Saturday) — or get all three!